Michigan, 2010

Flash Flood and Hail in Michigan, July 19, 2010

July 19, 2010 · NWS MQT · 4 events in 1 county or zone

Severe thunderstorms generated large hail and heavy rain in Marquette on the afternoon of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Severe thunderstorms generated large hail and heavy rain in Marquette on the afternoon of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 19, 10:39 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 19, 10:39 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1139 AM EDT MON JUL 19 2010

.UPDATE...
WEAK EAST-SOUTHEAST PBL FLOW HAS ALLOWED THE MARINE STRATUS/FOG TO
MOVE ONSHORE ALONG THE EAST SIDE OF THE KEWEENAW AND THE MQT AND
BARAGA COUNTY SHORELINES. LATEST SATELLITE PICTURES SUGGEST THAT
THIS IS IN NO HURRY TO DIMINISH...ALTHOUGH AFTERNOON SUNSHINE WILL
LIKELY HELP IT ALONG. HAVE ALREADY UPDATED THE GRIDS TO ACCT FOR THE
INCREASED CLOUDS AND PATCHY FOG.

NO MAJOR CHANGES TO THE REMAINDER OF THE FORECAST TODAY. SCATTERED
THUNDERSTORMS ARE POSSIBLE MAINLY ALONG THE LAKE BREEZE EAST OF MQT
THIS AFTERNOON. WITH THE CONVERGING LAKE BREEZES...COMBINED WITH MID
LVL FORCING FROM THE SHORT WAVE ENTERING NRN MN...AM THINKING THAT
ISOLATED STORMS WILL FIRE EARLY THIS AFTERNOON ACROSS THE WEST THEN
BECOME A LITTLE MORE ORGANIZED AS THE LAKE BREEZES COLLIDE IN THE
EASTERN U.P. IN FACT...THIS SEEMS LIKE A CLASSIC LAKE BREEZE
THUNDERSTORM DAY WITH MODERATE WESTERLY FLOW...WEAK GRADIENTS AND
MODERATE CAPE VALUES OF 1000-1500 J/KG. THE STRENGTHENING MID LVL
FLOW COMBINED WITH THE SHORT WAVE ENERGY MOVING INTO THE AREA AND THE
AREA BEING IN THE RIGHT ENTRANCE REGION OF THE JETMAY ALLOW FOR
SOME ORGANIZATION. AS FOR THE SEVERITY OF THE STORMS TODAY...ANY
ORGANIZED STORM COULD PRODUCE NEAR SEVERE HAIL AS WET BULB ZERO
VALUES ARE IN THE 7-8 KFT RANGE. DRY AIR IN THE MID LEVELS OF THE GRB
SOUNDING WOULD ALSO SUGGEST A LOCAL WIND THREAT BUT THIS SEEMS A
LITTLE LESS LIKELY AS IT IS UNCLEAR IF THERE WILL BE ENOUGH STORM
ORGANIZATION FOR STRONGER WINDS. &&

PREV DISCUSSION...ISSUED AT 451 AM EDT MON JUL 19 2010...

.SYNOPSIS...
WV LOOP/00Z RAOBS/RUC ANALYSIS INDICATE STRONGER TROUGH WITH A LOT
OF CONVECTION ROLLING ACROSS THE LOWER GREAT LAKES THIS MORNING.
UPSTREAM...MAINLY WNW FLOW ALOFT IS PRESENT ON SOUTHERN EDGE OF TWO
MAIN TROUGHS IN CANADA...ONE IN SOUTHERN MANITOBA AND THE OTHER
DIGGING INTO SOUTHERN ALBERTA. LIGHTNING PLOT SHOWS MULTIPLE AREAS
WITH CONVECTION IN THE WRLY FLOW ALOFT AS SUBTLE SHORTWAVES IN THE
FLOW INTERACT WITH AFTN/EVENING INSTABILITY. ONE SUCH WAVE IS STILL
PRODUCING ISOLD SHRA OVR WRN UPR MI ATTM. ANOTHER WAVE OVR SOUTHERN
SASKATCHEWAN MAY HELP TO TRIGGER SHRA/TSRA THIS AFTN OVR UPR MI.
ANOTHER CHANCE OF RAIN POSSIBLE LATE TONIGHT INTO TUESDAY AS THE
MANITOBA TROUGH SLIDES INTO NW ONTARIO AND UPR GREAT LAKES.
&&

.DISCUSSION...
TODAY...INCREASED CLOUDS AND KEPT SMALL POP IN EARLY FOR SHRA OVR
FAR WRN UPR MI. WILL BANK ON THIS ACTIVITY BEING DONE BY 12Z.
OTHERWISE...SHALLOW FOG AND STRATUS EVADES THIS MORNING...
THEN DAYTIME HEATING SHOULD BOOST TEMPS TO AROUND 80F IN THE WEST
AND MID-UPR 70S EAST. THESE TEMPS COMBINED WITH DWPNTS IN THE LWR
60S WEST TO MID 60S CNTRL RESULTS IN ML CAPES UP TO 500J/KG PER
LOCAL WRF AND SREF PROBABILITIES. NO SURPRISE THE NAM CONJURS UP
MLCAPES OVR 1000J/KG...WHICH SEEMS OVERDONE IN THIS CASE. LAKE
BREEZES AND INCOMING WEAK SHORTWAVE PROVIDE TRIGGERS FOR ISOLD/SCT
CONVECTION BY MID AFTN. COULD EVEN SEE THE ISOLD SHRA AREA OVR WRN
UPR MI SERVE AS FOCUS AS WELL. WENT WITH HIGHEST POPS CNTRL WHERE LK
MICHIGAN LK BREEZE MEETS UP WITH WRLY GRADIENT FLOW AND/OR LK
SUPERIOR BREEZE. 0-6KM (SFC-500MB) SHEAR UP TO 30 KTS WITH THE
PROJECTED INSTABILITY COULD ALLOW STORMS TO SUSTAIN SOMEWHAT
STRONGER UPDRAFT. LOWER WBZERO HEIGHTS BLO 10KFT DUE TO DRY H7-H6
LAYER MAY SUPPORT SOME HAIL IN STRONGER STORMS. BLEND OF SHORT RANGE
MODELS INDICATE THE RADAR 50DBZ HEIGHT WOULD ONLY NEED TO REACH
25-30KFT TO SEE RISK OF 1" HAIL. GIVEN THE POTENTIAL INSTABILITY
THIS SEEMS ATTAINABLE.

TONIGHT THROUGH TUESDAY NIGHT...MANITOBA TROUGH SLIDES SE BUT DOES
OPEN UP SOME THROUGH TIME. WEAK H85-H5 Q-VECTOR CONVERGENCE SHOWS
THE MARGINAL LIFT THOUGH THERE IS ALSO SLIGHT H85 TEMP ADVECTION.
INCLINED TO CARRY SMALL POPS THROUGHOUT THIS PERIOD AS PRESENCE OF
ANY SUBTLE H7-H5 SHORTWAVES SLIDING THROUGH ON SOUTHERN PERIFERY OF
MAIN TROUGH COULD INTERACT WITH STEEPER H85-H7 LAPSE RATES OVR THE
UPR LAKES TO POP AN ISOLD SHRA/TSRA. DEPENDING ON HOW MUCH PCPN
OCCURS TODAY COULD BE SOME MORE FOG. HAVE NOT INCLUDED IT WITH THIS
FCST AS COVERAGE WILL BE MORE ISOLD THAN WHAT IS OCCURRING CURRENTLY.
OVERALL...BEST CHANCE FOR SCT COVERAGE OF SHRA/TSRA WOULD BE ON
TUESDAY AS DAYIME INSTABILITY RATCHETS UPWARD. BLEND OF ECMWF/SREF
PROBABILITIES POINT TO MLCAPES LIKELY BTWN 500-1000J/KG BY AFTN.
SIMILAR TO TODAY...0-6KM SHEAR UP TO 30 KTS COULD LEAD TO HAIL IN THE
STRONGER STORMS. PLAN TO MENTION HAIL POTENTIAL FOR BOTH MONDAY AND
TUESDAY IN THE HAZARDOUS WEATHER OUTLOOK. KEPT A BLANKET CHANCE FOR
CONVECTION AROUND TUESDAY NIGHT AS H85-H5 TROUGHS SLOWLY PULL AWAY FM
REGION. LATEST ECMWF AND CANADIAN EVEN INDICATE NEED FOR POPS
LINGERING INTO WED AM OUT EAST...BUT WILL LET DAYSHIFT TAKE ANOTHER
LOOK. WOULD NOT EXPECT MUCH COVERAGE TO ANY SHRA/TSRA AS IT WOULD BE
AT THE WRONG END OF THE DIURNAL CYCLE.

REST OF WEDNESDAY AND WEDNESDAY NIGHT LOOKS QUIET AS MAIN FRONT AND
INSTABILITY...AND PRESUMABLY BEST CHANCES OF SHRA/TSRA...REMAIN WELL
TO SOUTH OF UPR MI...LIKELY FM CNTRL PLAINS TOWARD OHIO RIVER
VALLEY.

EXPECT INCREASING CHANCES OF CONVECTION BY LATE WEEK AS FRONTAL
SYSTEM BOTH AT SFC/H85 LIFT INTO UPR MISSISSIPPI RIVER VALLEY TO
WESTERN GREAT LAKES IN RESPONSE TO LARGE SCALE TROUGHING IN THE NW
CONUS MOVING INTO THE NORTHERN PLAINS. INCREASING H7-H5
WINDS...LOW-LEVEL THETA-E ADVECTION AND UPPER JET DIVERGENCE WITH
APPROACHING BOUNDARY RESULT IN POTENTIALLY ACTIVE WEATHER TO WRAP UP
THE WEEK. AS ALWAYS THOUGH...COULD SEE MAJORITY OF STRONGER
CONVECTION STAY JUST SOUTH OF HERE ALONG MAIN SFC BOUNDARY. STRONGER
DYNAMICS DO SUGGEST SOMETIME IN THE THURSDAY/FRIDAY PERIOD THERE
WILL BE SOME TSRA AROUND. LOW CHANCE POPS GOING COVER THINGS FINE AT
THIS POINT...ESPECIALLY GIVEN THE UNCERTAINTY THAT COMES WITH TRYING
TO FIGURE OUT SUMMERTIME CONVECTIVE PATTERNS. TEMPS THROUGH THE WEEK
WILL CONTINUE AT OR ABOVE NORMAL WITH DAYTIME HIGHS MAINLY UPR 70S
TO LWR 80S AND NIGHTTIME LOWS UPR 50S TO LWR 60S.
&&

.AVIATION /FOR THE 00Z TAF ISSUANCE/...

EXPECT RADIATION FOG/IFR VSBYS TO DVLP AT BOTH SAW/CMX OVERNGT WITH
THE ARRIVAL OF DRY AIR ALF OVER LINGERING NEAR SFC MSTR IN THE
PRESENCE OF LGT WINDS WITH SFC HI PRES BLDG INTO THE UPR GRT LKS.
THE BEST CHC FOR LWR VSBYS WL BE AT SAW...WHERE MORE RA FELL ON SUN.
ANY MRNG FOG WL DSPT SOON AFT SUNRISE ON MON...WITH VFR CONDITIONS
FOLLOWING. THE APRCH OF A DISTURBANCE FM THE W AND LINGERING LLVL
MSTR WL CONSPIRE TO GENERATE SOME INSTABILTY SHRA/TS MON AFTN ON
LK BREEZE BNDRYS ACRS UPR MI. BUT EVEN WHERE THIS PCPN IS MORE
LIKELY AT SAW...THE TIMING/LOCATION OF ANY SHRA/TS IS TOO LO TO GO
WITH MORE THAN A CB REMARK ATTM. CMX SHOULD BE DOMINATED BY LK
STABILIZED AIR...SO EXPECT TOO LO A PROBABILITY OF ANY SHRA THERE TO
INCLUDE EVEN A CB REMARK.
&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

WINDS WILL BE GENERALLY AT OR BELOW 15 KNOTS AS HIGH PRESSURE
DOMINATES THE UPPER GREAT LAKES THROUGH MID WEEK. A LOW PRESSURE
TROUGH MAY APPROACH THE UPPER GREAT LAKES BY THE END OF THE WORK
WEEK BRINGING AN INCREASE IN SOUTHERLY WINDS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

UPDATE...MRD
SYNOPSIS...JLA
DISCUSSION...JLA
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Jul 19, 4:42 AM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
542 AM EDT MON JUL 19 2010

MIZ001>007-009>014-084-085-201200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
542 AM EDT MON JUL 19 2010 /442 AM CDT MON JUL 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON. ANY STORM
COULD PRODUCE SMALL HAIL. ISOLATED STRONGER STORMS MAY PRODUCE HAIL
UP TO THE SIZE OF PENNIES.

A SMALL CHANCE OF THUNDERSTORMS WILL CONTINUE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. ANY STORM IN THE
AFTERNOON WILL BE CAPABLE OF PRODUCING SMALL HAIL. ISOLATED STRONGER
STORMS COULD PRODUCE HAIL UP TO THE SIZE OF PENNIES.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. SOME
OF THE STORMS COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HAIL...GUSTY WINDS...OR HEAVY RAINFALL...WOULD BE
APPRECIATED.

LSZ162-240>251-263>267-201200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
542 AM EDT MON JUL 19 2010 /442 AM CDT MON JUL 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-201200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
542 AM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. ADDITIONAL
THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. STORMS FRIDAY
AND FRIDAY NIGHT COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

JLA

In the hours before

Special weather statement, Jul 19, 11:47 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1247 PM EDT MON JUL 19 2010

MIZ005-191745-
MARQUETTE-
1247 PM EDT MON JUL 19 2010

...SIGNIFICANT WEATHER ALERT FOR MARQUETTE COUNTY UNTIL 145 PM EDT...

AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ACROSS WESTERN MARQUETTE COUNTY NEAR
CHAMPION...AND OVER THE HURON MOUNTAINS. THESE STORMS WERE MOVING
EAST AT 20 MPH.

DIME SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

PEOPLE IN MARQUETTE COUNTY...INCLUDING THE CITIES OF CHAMPION...
ISHPEMING...NEGAUNEE...TROWBRIDGE PARK AND MARQUETTE...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

MRD

The radar

The Marquette radar (KMQT), 12 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Marquette

When
July 19, 12:56 PM EST to 12:58 PM EST
Where
Marquette County, 0.95 mi W of Marquette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.550, -87.400

Hail, Marquette

When
July 19, 1:00 PM EST to 1:02 PM EST
Where
Marquette County, 1.99 mi SW of Trowbridge Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.550, -87.460

Flash Flood, Marquette

When
July 19, 1:30 PM EST to 2:30 PM EST
Where
Marquette County, 0.89 mi WSW of Marquette to 1.28 mi WSW of Marquette
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.545, -87.397

There were multiple reports of street flooding in Marquette.

Hail, Marquette

When
July 19, 2:02 PM EST to 2:04 PM EST
Where
Marquette County, 0.48 mi W of Skandia
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
46.380, -87.240

Very heavy rain along with 25 to 30 mph wind gusts were also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253108, 253109, 253110, 253112.